‘MDMA’ warning after 8 Thanet men taken to hospital – with one said to be in a serious condition

Charlie says he believes the drug was crystallised Spice

A Birchington dad who says he was one of eight people rushed to hospital suffering seizures after taking what he thought was MDMA is warning others to steer clear of the drug.

Charlie, who asked we did not identify him further, says he believes a batch of cystallised Spice is being sold as MDMA and says the effects of the drug can be lethal.

Charlie was one of seven people initially taken to hospital after emergency services were called to Westgate in the very early hours of Monday morning.

He had been at his flat with seven friends, from Westgate, Birchington and Garlinge, on Sunday night when they all took the drug. An eighth friend went home and was found on Tuesday and taken to hospital, still having seizures.

Charlie said three of the group are still in QEQM hospital and one man is in a coma and on life support..

‘Unconcious’

He said: “One person took it first and about 20 minutes later he started falling all over the place and tripping over stuff that wasn’t there.

“We just thought he was off his head. We all took some and within the hour the first guy was unconscious. Then someone fell over in the bathroom and he was unconscious.

“Then I went all hot, I was burning, and fell against the sofa. I started having seizures, I was fitting but I was awake and couldn’t control it. I was foaming at the mouth and shouting and screaming because my body was burning. Then all of us were fitting.

“At about 2am the staff at the kebab shop heard us and then the police turned up. The police kicked the door through. There was sick everywhere and blood where one person fell and cracked their head. It was chaos.

“We were all taken to hospital. I was in until Tuesday night.

“The other person who was later taken to hospital had gone home and gone to sleep. Two days later the police kicked his door down and he was still fitting.

“Three are still in, two are awake now but our other friend is still in a coma and we don’t know if there will be damage when he wakes up. We all still feel a bit weird and don’t know what the long term effects might be.”

Warning

Charlie says is warning people not to take the drug, which he thinks may have been a crystallised form of Spice.

He said: “I definitely won’t be doing it again. I think it was Spice, there was some made in Manchester and about 10 people were taken to hospital and some are in intensive care. I think it is the same stuff, it looks exactly the same as MDMA, like brown sugar, and even smells the same but I have never taken anything that messes with you like that did.

“I think there is quite a lot of it in Thanet and people need to know before someone else drops from it.”

In Manchester 4 people ended up in intensive care after taking the substance. Greater Manchester police said it was the first time officers had seen crystallised spice  and said it was  potent and unrefined with ‘life-threatening’ side effects. Officers said it was being mistaken for MDMA.

Two other cases of people in Thanet being taken to hospital after taking MDMA have also been reported this month.

Kent Police has been asked for comment

What is MDMA?

MDMA is a synthetic drug that alters mood and perception, it is a type of ecstasy.

High doses of MDMA can affect the body’s ability to regulate temperature. This can lead to a spike in body temperature that can occasionally result in liver, kidney, or heart failure or even death.

What is Spice?

Spice is a mix of herbs and man-made chemicals with mind-altering effects. It is often called “synthetic marijuana” or “fake weed” because some of the chemicals in it are similar to ones in cannabis; but its effects are sometimes very different and frequently much stronger.

Many of the active chemicals most frequently found in Spice are illegal but the people who make these products try to avoid the laws by using different chemicals in their mixtures.

Last May a ban on legal highs came into force in the UK, making it  a crime to produce, distribute, sell or supply the substance if  intended for human consumption.

Those who make up the drug try to get around this by changing the ingredients.

Spice can be addictive. There are reports of people having heart attacks and strokes – and even dying – after taking the drug. Cases have also been reported of kidney and liver damage and severe psychosis.

Get help

FRANK 
The Talk to Frank service provides information about drugs, and advice for drug users, parents and carers. Find support near you.
Helpline number: 0300 123 66 00

DrugFam
DrugFam offers phone and email support to people affected by other people’s drug or alcohol misuse. Email office@drugfam.co.uk or phone the helpline on 0300 888 3853.

Families Anonymous
Families Anonymous is based on the same principles as Alcoholics Anonymous. It runs local support groups for family and friends of people with a drug problem.
Helpline number: 0845 1200 660

3 Comments

  1. Hospital staff have more than enough on their plate than having to deal with a bunch of druggies. Leave them to endure it until the effects subside or finishes them off.

    • Bit harsh? Hospital workers will remember that if you’ve been spiked with it yourself, don’t worry they’ll leave you to endure the effects as you so please. Blinkered opinionators like you are the ones to eventually suffer long term.

Leave a Reply

Your email address will not be published.


*